Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Feb 28, 2021, 2:50 AM CST for 8 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 28, 2021, 6:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2021, 2:50 AM CST (08:50 UTC)
- In effect from
- Feb 28, 2021, 6:00 PM CST
- Expired
- Mar 1, 2021, 8:13 AM CST
- In force
- 14 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518 WGUS64 KHUN 280850 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 250 AM CST Sun Feb 28 2021 ALZ001>007-009-TNZ076-096-097-282345- /O.NEW.KHUN.FF.A.0001.210301T0300Z-210301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 250 AM CST Sun Feb 28 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From this evening through Monday morning * A cold front is forecast to move across the Tennessee Valley this evening, bringing widespread showers and thunderstorms and more heavy rainfall. An additional 1 to 3 inches of rain is expected, especially over much of northwest Alabama, and on areas near and north of the Tennessee River. The heavier rainfall is expected to begin late Sunday evening and continue into Monday morning. Runoff from this heavy rainfall on an already wet ground will produce flash flooding. Rises in the water levels in area creeks, streams and rivers are also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RSB
4 follow-up statements
865 WGUS64 KHUN 281536 FFAHUN Flood Watch National Weather Service Huntsville AL 936 AM CST Sun Feb 28 2021 ALZ001>007-009-TNZ076-096-097-010600- /O.CON.KHUN.FF.A.0001.210301T0300Z-210301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 936 AM CST Sun Feb 28 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From 9 PM CST this evening through Monday morning * A cold front is forecast to move across the Tennessee Valley this evening, bringing widespread showers and thunderstorms and more heavy rainfall. An additional 1 to 3 inches of rain is expected, especially over much of northwest Alabama. The heavier rainfall is expected to begin late this evening and continue into Monday morning. Runoff from this heavy rainfall on an already wet ground will produce flash flooding. Rises in the water levels in area creeks, streams and rivers are also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MA
443 WGUS64 KHUN 281925 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 125 PM CST Sun Feb 28 2021 ALZ001>007-009-TNZ076-096-097-010600- /O.EXT.KHUN.FF.A.0001.210301T0000Z-210301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 125 PM CST Sun Feb 28 2021 ...FLASH FLOOD WATCH NOW IN EFFECT FROM 6 PM CST THIS EVENING THROUGH MONDAY MORNING... The Flash Flood Watch is now in effect for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From 6 PM CST this evening through Monday morning * A cold front is forecast to move across the Tennessee Valley this evening, bringing widespread showers and thunderstorms and more heavy rainfall. An additional 1 to 3 inches of rain is expected, especially over much of northwest Alabama. The heavier rainfall is expected to begin late this evening and continue into Monday morning. Runoff from this heavy rainfall on an already wet ground will produce flash flooding. Rises in the water levels in area creeks, streams and rivers are also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MA
735 WGUS64 KHUN 010458 FFAHUN Flood Watch National Weather Service Huntsville AL 1058 PM CST Sun Feb 28 2021 ALZ001>007-009-TNZ076-096-097-011800- /O.CON.KHUN.FF.A.0001.000000T0000Z-210301T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 1058 PM CST Sun Feb 28 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, and Morgan. In southern middle Tennessee, Franklin TN, Lincoln, and Moore. * Through Monday morning * A cold front will continue to shift southeastward across the region overnight, bringing widespread showers and thunderstorms. An additional 1 to 3 inches of rain is expected, especially over much of northwest Alabama. The threat for heavy rainfall will continue through Monday morning. Runoff from this heavy rainfall on an already wet ground will produce flash flooding. Rises in the water levels in area creeks, streams and rivers are also likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 70/DD
241 WGUS64 KHUN 011413 FFAHUN Flood Watch National Weather Service Huntsville AL 813 AM CST Mon Mar 1 2021 ALZ001>007-009-TNZ076-096-097-011515- /O.CAN.KHUN.FF.A.0001.000000T0000Z-210301T1800Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- Including the cities of Cowan, Russellville, Estill Springs, Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, Florence, Decatur, Town Creek, and Lynchburg 813 AM CST Mon Mar 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore has been cancelled. Additional rainfall is expected to be too light for flash flooding to occur. The Flash Flood Watch is cancelled. Flash flooding is no longer expected to pose a threat. $$ KTW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 27, 11:15 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 27, 11:15 PM CST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1115 PM CST Sat Feb 27 2021 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 952 PM CST Sat Feb 27 2021 A subtle low-level convergence boundary that initiated scattered convective-type shower activity earlier today continues to lift northward into southern TN this evening. Although the greatest concentration of showers and a few thunderstorms for the rest of the night will remain focused along and north of the retreating boundary, latest radar data indicates several clusters of light showers extending from northern MS east-southeastward into central AL. This activity is likely being maintained by deep-layer warm/moist advection, and should continue to progress northeastward this evening, warranting a low POP for much of the night. Otherwise, south-southeasterly low-level flow will continue to strengthen in the wake of the aforementioned boundary, and as a well- defined surface cyclone ejects northeastward from southwestern KS into southeastern MN/northeastern IA. We have increased both sustained wind speeds and gusts in line with high-resolution model guidance, and have also raised low temperatures a bit due to both the wind and a rapid increase in the coverage of low stratus clouds around Midnight. Although these conditions do not imply a significant risk for fog development, some visibility reductions will certainly be possible in higher terrain locations that could be above the base of the low cloud deck. .SHORT TERM...(Sunday through Monday) Issued at 216 PM CST Sat Feb 27 2021 A cold front will move across the Great Plains into the Mississippi River Valley on Sunday as a shortwave trough moves across the central and northern Plains. Low level southerly flow will increase ahead of this front as the pressure gradient tightens. Southerly winds could gust up into the 35-30 mph range on Sunday. Temperatures will once again be well above normal with ample warm air advection ahead of the approaching front. Highs will generally be in the mid 70s and could be near a record high at MSL. Overall, most of the latest model guidance is a bit slower with the front and suggests that most of the day Sunday will be dry. Due to this, delayed the timing of the higher PoPs. Again, it is hard to remove PoPs completely in the highly saturated atmosphere with PW values near climatological maximums for late February. However, it looks like the precipitation should hold off during the day except for a few isolated showers. This slower guidance will also provide more of a lull in the heavier precipitation and may allow enough time for some of the area river and streams to recover before the next round of precipitation. Showers and storms will begin to move into northwestern Alabama around 00z- 03z on Monday. Models indicate decent instability and shear as these prefrontal showers/storms moving into the forecast area. Some of the latest CAMs indicate SBCAPE values as highs as 1000 J/Kg with 0-1 km Bulk Shear around 30 kts and 0-6 km Bulk Shear around 60 kts. The instability will be fading due to the loss of daytime heating, but it appears there may be a small window for strong to severe storms between roughly 00z-04z Monday across northwest Alabama. The main threat from these storms will be damaging wind gusts. Low-level wind profiles are veered around to the southwest but still think a tornado or two cannot be ruled out with low LCL heights and marginal low-level shear. This threat should fade rather quickly Sunday night as the focus turns towards the flooding threat. Again, models are a bit slower with the arrival of the rainfall and actually seem to move the front through rather quickly. Rainfall may be over for some by daybreak Monday morning. Most model QPF is a bit lighter. However, with the CAMs, starting to see a decent QPF gradient across the forecast area. With the more convective nature of the precipitation across northwest Alabama, expect higher amounts there with lower amounts to the south and east. Current forecast amounts are around 1-1.5 inches Sunday night into Monday with locally higher amounts of 2 inches for northwest Alabama. Current 3 hr FFG is around 1.75-2.5 inches. Overall, expect these FFG values will continue to creep up over the next 24-36 hours, during the current lull in precip, and decided not to issue a Flood Watch on this shift. If the trend for higher amounts across northwest Alabama continues, could see a watch being needed there. PoPs will decrease from northwest to southeast on Monday as the front continues to progress to the south. Models differ on how fast the precipitation moves out on Monday but for now have favored the drier model solutions and have the area rain free by 18z on Monday. Cooler air will also move into the area with highs noticeably cooler in the mid 50s. .LONG TERM...(Monday night through Friday) Issued at 216 PM CST Sat Feb 27 2021 The break in precipitation will be short-lived. The boundary to the south will move back northwards as a closed low moves out of the southern Plains into the Lower Mississippi River Valley. Models differ on where exactly the surface low with this system tracks. Some as far south as the northern Gulf Coast with others moving the low across the forecast area. Regardless, models are in pretty good agreement with rainfall arriving Tuesday afternoon/evening and coming to an end early Wednesday morning. Models are not overly aggressive with precipitation with this system. Amounts will generally be under an inch. Again, this may exacerbate any ongoing flooding issues but do not expect any widespread issues at this time. Additionally, expect most of the convective activity will remain to the south of the area. Wednesday and Thursday are forecast to be dry as surface high pressure moves in behind the departing system. Upper level heights will also rise mid-week as a ridge builds into the area. Temperatures should be near seasonal averages with highs in the mid 50s to low 60s and lows in the 40s. The pattern will remain progressive and active with the next chance of rain forecast Thursday night into Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1115 PM CST Sat Feb 27 2021 No changes to previous aviation forecast reasoning, as a low stratus deck should arrive at both terminals by the beginning of the period and remain intact thru 16Z. Although little fluctuation in ceiling height around 1500 ft AGL is anticipated, intermittent IFR cigs and even a few light SHRA will be possible during this period. The onset of deeper boundary layer mixing will strengthen SSW flow further btwn 16-18Z, with the stratus layer expected to mix out/scatter by 18Z. A few SHRA/TSRA may occur invof the terminals as instability increases beginning early tomorrow aftn, with VCSH introduced at 18Z and PROB30 groups for TSRA included btwn 20-24Z/MSL and 22-02Z/HSV. A cold front and associated QLCS will begin to drop southeastward from western TN around 00Z, with increasing probabilities for TSRA and further reductions to vsby/cig noted Sunday evening. The frontal wind shift to NNW will likely arrive at MSL by 04Z, but may not arrive at HSV until just beyond the end of the forecast period. Due to weakening low-level flow with the approach of the front, conditions will become marginally favorable for LLWS late tomorrow aftn/tomorrow evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...MA LONG TERM...MA AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 27, 10:39 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1039 PM CST Sat Feb 27 2021 ALZ001>010-016-TNZ076-096-097-281130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1039 PM CST Sat Feb 27 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of tonight... Visibility reductions will be possible in the higher terrain of northeast Alabama and southern Middle Tennessee overnight, as a low cloud deck develops across the region. Otherwise, isolated to widely scattered showers will continue to impact portions of the outlook area overnight. Local rivers and streams remain at elevated levels from the recent heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widespread heavy rainfall is forecast Sunday night into Monday morning. Rainfall amounts will range from 1 to 2 inches with locally higher amounts. These rainfall amounts will lead to localized flooding, especially in areas of poor drainage. Strong to severe storms will also be possible Sunday afternoon and evening across portions of northwest Alabama. The main threat with these storms will be damaging wind gusts. Additionally, a tornado or two cannot be ruled out. Another round of showers and thunderstorms is forecast to impact the forecast area Tuesday and Tuesday night. The additional rainfall could exacerbate any preexisting flooding. Please keep checking future forecast updates in the coming days. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. However, timely reports of adverse weather and flooding will be greatly appreciated. Please relay this information to the NWS while following all local, state, and CDC guidelines. 70/DD
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.